CSN Login
Members Online: 13

You are here

Gilbert's Syndrome increases toxicity from chemo

Joan M's picture
Joan M
Posts: 247
Joined: Oct 2016

I found out why I've had so many problems from chemo.   I was diagnosed with Gilbert's syndrome, a genetic deficiency that means in part my liver does not filter out toxins like most people's livers.  So I tend to get more ill from chemo and have an increased risk of jaundice and other problems from the chemo.   I could never understand how people continued working while on chemo when I was always to ill after infusions, so this may explain it.     

My doctor lowered my last dose of Folfiri by 20% and was able to tolerate it much better.  He's going to lower it by 30% on the next round of treatment.  He said that  70% dose for me is like a 100% dose for those who don't have Gilbert's syndrome.  I am so glad he checked for this.  

Just thought I would let people know about this so they can get checked if they tend to get really sick from their chemo.  I'm fortunate to have a doctor that checked on this for me, sure wish I'd known 2 years ago while on Folfox.   

I'm not good at posting links to any articles about the topic, if you want more information I'm sure a google search would find it. 

Hope this basic information helps anyone else like me who gets really sick from chemo.  

 

Joan 

SandiaBuddy's picture
SandiaBuddy
Posts: 373
Joined: Apr 2017

Thanks for the information, Joan.  It is really hard to understand why some people breeze through chemo while others are debilitated.  Hopefully, I will not be facing chemo again, but if I do, I will follow up with research on Gilbert's Syndrome.

Annabelle41415's picture
Annabelle41415
Posts: 5467
Joined: Feb 2009

I've heard of that before.  Hopefully the reduction continues to get better for you.  It's hard when you body just doesn't want to tolerate treatment.  Hope you continue to do better with the reduction.  I'm glad your doctor was on top of your treatment intolerance. 

Kim

Joan M's picture
Joan M
Posts: 247
Joined: Oct 2016

I saw a heart doctor last Friday and he wants me to wear a Holter monitor during infusions and while I have the pump  on for 2 days.  My doctor said today he's going to reduce the 5Fu even more and eliminate the bolus shot, so I'll just have the pump. 

I have to wait to get chemo until after I have the stents replaced in my bile ducts.  I go to Mayo this Friday for that and will get chemo again in 2 weeks. 

Hope this will help me get through chemo while waiting for a better treatment option.  

 

plsletitrain
Posts: 162
Joined: Jul 2017

Sorry to hear this has been worsening your chemo experience.  Chemo itself isn't friendly, but mine were tolerable so I don't think I have this syndrome.  I wish you have a better and manageable experience on your upcoming chemo.  

Subscribe to Comments for "Gilbert's Syndrome increases toxicity from chemo "